Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Las Vegas, NV

August 8, 2024Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 8, 2024, 3:32 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2024, 3:32 PM MST (22:32 UTC)
Expired
Aug 8, 2024, 4:15 PM MST
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 141 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS55 KVEF 082232
SVRVEF
AZC015-082315-
/O.NEW.KVEF.SV.W.0021.240808T2232Z-240808T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
332 PM MST Thu Aug 8 2024

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  South central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 331 PM MST, a severe thunderstorm was located 13 miles southeast
  of Wild Cow Campground, or 17 miles north of Wikieup, moving east
  at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, windows, and vehicles. Expect wind 
           damage to roofs and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Mohave County.

This includes Highway 93 in Mohave County between mile markers 100
and 114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3485 11377 3503 11377 3506 11352 3483 11351
TIME...MOT...LOC 2231Z 269DEG 7KT 3494 11369 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
2 follow-up statements
082 
WWUS55 KVEF 082245
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
345 PM MST Thu Aug 8 2024

AZC015-082315-
/O.CON.KVEF.SV.W.0021.000000T0000Z-240808T2315Z/
Mohave AZ-
345 PM MST Thu Aug 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

At 344 PM MST, a severe thunderstorm was located 12 miles southeast 
of Wild Cow Campground, or 17 miles north of Wikieup, and was nearly 
stationary. Radar indicated that the storm dropped a lot of hail 
just west of Highway 93, and wind now appears to be the main threat.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Mohave County.

This includes Highway 93 in Mohave County between mile markers 100
and 114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3485 11377 3503 11377 3506 11352 3483 11351
TIME...MOT...LOC 2244Z 260DEG 4KT 3495 11370 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Morgan
137 
WWUS55 KVEF 082308
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
408 PM MST Thu Aug 8 2024

AZC015-082317-
/O.EXP.KVEF.SV.W.0021.000000T0000Z-240808T2315Z/
Mohave AZ-
408 PM MST Thu Aug 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 415 PM MST...

The storm just west of Highway 93 has weakened, and no longer poses 
an immediate threat to life or property. Therefore, the warning will 
be allowed to expire. However, heavy rain is still possible with 
this thunderstorm, and a Flood Advisory remains in effect until 545 
PM MST.

&&

LAT...LON 3485 11377 3503 11377 3506 11352 3483 11351
TIME...MOT...LOC 2307Z 269DEG 7KT 3495 11365 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:00 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 1:00 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
100 PM PDT Thu Aug 8 2024

.SYNOPSIS...Monsoonal moisture will remain in place through the
weekend helping to fuel afternoon and evening thunderstorms over
portions of southern Nevada, northwest Arizona, and eastern San
Bernardino Counties. Above normal temperatures will continue through
the end of the week high pressure persists over the Southwestern US.
Drier air is forecast to push into the region next week reducing the
thunderstorm chances and bringing slightly cooler temperatures to
the region.
&&

.SHORT TERM...through Friday night.

Expansive cloud cover that originated last evening over northern
Arizona continues to push west through northern Mohave and Clark
Counties. This has helped to suppress convection under this cloud
shield, but areas that have seen sunshine are starting to fire this
afternoon. Strongest convection so far has occurred over the Spring
Mountains and Sheep Range where radar has estimated over an inch of
rain has fallen so far. We are also starting to see convection fire
over southern Mohave County where a lot of the CIN has eroded and
CAPE values have increased to around 1000-1500 J/KG. With PW values
still around 150% of normal combined with increasing instability, we
will see more widespread afternoon and evening thunderstorms over
northwest Arizona. Convection will likely be delayed until mid to
late afternoon over the higher terrain of eastern San Bernardino and
eastern and central Clark County due to the current cloud cover.
These storms will be capable of producing heavy rain and with DCAPES
around 1000-1500 J/KG gusty outflow winds are also a possibility.

Some convection will be possible through the overnight hours as
little areas of higher vorticity remain over the region. At this
time, nothing looks overly organized, but enough to keep some
thunderstorms going well into the overnight period.

Friday look to have a similar setup as today with good instability,
high PW values and potentially more sunshine to start the day. The
most active areas look to be southern Nevada, northwest Arizona, and
eastern San Bernardino Counties. Winds aloft will remain fairly
light which could lead to more flooding concerns and gusty outflow
winds will also remain a concern through the afternoon.

.LONG TERM...This Weekend through Wednesday.

Thunderstorms chances are expected again Saturday as ample moisture
sits over the region. The highest PWATs will be along and southeast
of the I-15 which is where the highest rick for afternoon
thunderstorms will exist, with a lower but non-zero risk further
west. Will need to watch if the upper level wave that will be
sitting over southwest California will be able to add any forcing
and thus increase convection coverage and impacts. Ensembles still
do not signal for a significant or widespread flash flooding event
with probabilities for 0.50 and 1.0 inch of rain in a 4 hour period
remains low to none (less than 20%). The difference in 24hr rainfall
amounts for Saturday on NBM percentiles is large, but nothing
atypical for monsoon season. The 90th percentile 24hr rainfall
accumulation for Saturday does paint much of Mohave County with
about 1 inch amounts, so if there was higher impacts it could
potentially be through there however probabilities for over even
0.50 in a 24 hour period tops out at 30% in the terrain. On Sunday,
the moisture will begin to retreat as an upper level trough pushes
into the West Coast, but most areas southeast of the I-15 will hang
to PWATs over 1.00 inch so there is a continued heavy rain though
thunderstorm chances will drop slightly compared to Saturday in
southern Nevada. With modest instability shown on long range models
both days, any storms would also bring the risk for lightning, gusty
outflow winds, and small hail. People with outdoor plans this
weekend in eastern portions of San Bernardino and Nye counties as
well as all of Clark, Lincoln, and Mohave counties should stay up to
date with the forecast and be prepared for thunderstorm impacts.

The upper level trough will continue to move into the West Coast the
beginning of next week with long range models in decent agreement
that the trough will move into California with only slight
discrepancies in its strength. Either way, the flow will turn
southwest which will scour out the moist air across much of the
region. Thunderstorm chances Monday through Wednesday will be
confined to Mohave County and areas east. The trough will also help
cool temperatures with slightly above normal temperatures dropping
to about normal by Tuesday.

&&

.AVIATION...For Harry Reid...Thunderstorms develop along high
terrain around the Las Vegas Valley this afternoon and early
evening. Any storms that form may produce frequent lightning and
gusty outflow winds which would cause temporary changes in wind
speed and direction at the terminal. Outside of storms, winds should
generally be out of the southeast. Gusty southerly winds pick up in
the evening and should shift to the east overnight. If the winds do
not shift east, they most likely maintain a southerly to
southeasterly direction. Variable winds return in the early morning
hours. Outflow winds from storms around the region may influence
wind speed and direction at any time overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm development around the Las Vegas Valley
may lead to gusty and erratic outflow winds at KHND and KVGT this
afternoon and early evening. Additional outflow boundaries from
storms around the region may cause change in winds overnight at KHND
and KVGT as well. Outside of thunderstorms, winds should be out of
the east to southeast this afternoon and evening. Storms in
northwest Arizona may not reach the vicinity of the terminal but
should create gusty easterly outflow winds at KEED and KIFP in the
evening. Lastly, thunderstorms over the Sierra should reach the
vicinity of KBIH this afternoon. At KDAG, variable winds this
afternoon turn to the southwest overnight and become gusty,
decreasing early tomorrow morning.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Gorelow
LONG TERM...Nickerson
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:38 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 8, 3:11 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.